Lower estimates for the number of closed trajectories of generalized billiards
2006 (English)In: Journal of Mathematical Sciences, ISSN 1072-3374, Vol. 138, no 3, 5691-5698 p.Article in journal (Refereed) Published
The mathematical study of periodic billiard trajectories is a classical question that goes back to George Birkhoff. A billiard is the motion of a particle in the absence of field of force. Trajectories of such a particle are geodesics. A billiard ball rebounds from the boundary of a given domain making the angle of incidence equal the angle of reflection. Let k be a fixed integer. Birkhoff proved a lower estimate for the number of closed billiard trajectories of length k in an arbitrary plane domain. We give a general definition of a closed billiard trajectory when the billiard ball rebounds from a submanifold of a Euclidean space. Besides, we show how in this case one can apply the Morse inequalities using the natural symmetry (a closed polygon may be considered starting at any of its vertices and with the reversed direction). Finally, we prove the following estimate. Let M be a smooth closed m-dimensional submanifold of a Euclidean space, and let p > 2 be a prime integer. Then M has at least (B - 1)((B - 1)p - 1- 1)/2p+mB/2(p-1) closed billiard trajectories of length p.
Place, publisher, year, edition, pages
2006. Vol. 138, no 3, 5691-5698 p.
IdentifiersURN: urn:nbn:se:kth:diva-155987DOI: 10.1007/s10958-006-0337-xScopusID: 2-s2.0-33748659661OAI: oai:DiVA.org:kth-155987DiVA: diva2:765864
QC 201411252014-11-252014-11-172015-10-13Bibliographically approved